One of the most important complications seen in diabetic pets on insulin treatment is a low blood glucose level.
Situations that may lead to hypoglycaemia are:
- Your pet receives the normal dose of insulin but has not received their normal quantity of food – they don’t eat it all, vomits up the meal or has diarrhoea.
- Your pet is abnormally active, leading to abnormally high energy (glucose) use.
- Your pet accidentally receives a dose of insulin that is too high
- Your pet’s insulin requirement has naturally fallen
Signs of low blood glucose
Low blood glucose can be fatal, so it is extremely important that you recognise these signs, which are often subtle in the early stages:
- Trembling or shivering
- Unusual movements or behaviour – some animals become very quiet and stop eating
- Muscle twitching
What to do
If any of the above sings are present you will have to react quickly
- Provide food / glucose solution immediately
- If your pet refuses to eat, administer a glucose solution immediately. Glucose solution can be made from glucose powers and tap water or a commercially bought product from your vets or honey.
- Administer the solution carefully in to the cheek pouch. Only do this if you are sure that your pet can swallow. Give the solution very slowly to avoid choking. A clean syringe is useful for administering this.
- If your pet is unable to swallow normally, rub the glucose powder, glucose gel or honey onto the gums (especially under the tongue) BE CAREFUL THAT YOU ARE NOT BITTEN.
- As soon as recovery is evident give your pet a small amount of food. Then keep an eye on your pet for several hours to ensure that the signs do not return and contact your veterinary surgeon.
- If your dog’s condition worsens (muscle twitching, unconsciousness) or you are unsure, call your veterinary surgeon immediately.